What is medication calculation error?
We defined a medication error according to the National Coordinating Council for Medication Error Reporting and Prevention (NCC MERP) as “any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the health care professional, patient, or …
What medications are involved in medication errors?
Intravenous antibiotics are the drugs most commonly involved in medication errors in hospital; antiplatelet agents, diuretics, and non-steroidal anti-inflammatory drugs are most likely to account for ‘preventable admissions’.
How dosing errors can be prevented with the use of pharmaceutical calculations?
The following is a list of strategies for minimizing dispensing errors:
- Ensure correct entry of the prescription.
- Confirm that the prescription is correct and complete.
- Beware of look-alike, soundalike drugs.
- Be careful with zeros and abbreviations.
- Organize the workplace.
- Reduce distraction when possible.
When are medication errors likely to occur?
Medication errors can occur at many steps in patient care, from ordering the medication to the time when the patient is administered the drug. In general, medication errors usually occur at one of these points: Ordering/prescribing. Documenting.
What are medication errors in nursing?
A medication error is defined as “any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the healthcare professional, patient, or consumer,” according to the National Coordinating Council for Medication Error Reporting and Prevention.
Where do most medication errors occur?
Medication errors can occur throughout the medication-use system. Such as, when prescribing a drug, upon entering information into a computer system, when the drug is being prepared or dispensed, or when the drug is given to or taken by a patient.
How can medication errors be prevented?
10 Strategies to Reduce Medication Errors
- MINIMIZE CLUTTER.
- VERIFY ORDERS.
- USE BARCODES.
- BE AWARE OF LOOK-ALIKE SOUND-ALIKE (LASA) DRUGS.
- HAVE A SECOND PAIR OF EYES CHECK PRESCRIPTIONS.
- DESIGN EFFECTIVE WARNING SYSTEMS.
- INVOLVE THE PATIENT.
- TRUST YOUR GUT.
What is the most common medication error?
The most common types of reported errors were wrong dosage and infusion rate. The most common causes were using abbreviations instead of full names of drugs and similar names of drugs. Therefore, the most important cause of medication errors was lack of pharmacological knowledge.